Alert archive / West Virginia / Flash Flood Watches in 2014
Flash Flood Watch 9, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Aug 9, 2014, 8:28 AM EDT for 7 counties in West Virginia; Buchanan County, Virginia. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2014, 8:28 AM EDT (12:28 UTC)
- Expired
- Aug 9, 2014, 2:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Buchanan County, VA, Boone County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Wayne County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 63 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
340 WGUS61 KRLX 091228 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 828 AM EDT SAT AUG 9 2014 VAZ004-WVZ005-013-024>026-033>035-091800- /O.NEW.KRLX.FF.A.0009.140809T1228Z-140809T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- INCLUDING THE CITIES OF...GRUNDY...VANSANT...KENOVA...CEREDO... WAYNE...HARTS...ALUM CREEK...HAMLIN...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...WELCH...GARY...WAR...MULLENS... OCEANA...PINEVILLE...BECKLEY 828 AM EDT SAT AUG 9 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...BUCHANAN. IN WEST VIRGINIA...BOONE...LINCOLN... LOGAN...MCDOWELL...MINGO...RALEIGH...WAYNE AND WYOMING. * UNTIL 2 PM EDT THIS AFTERNOON * EFFICIENT SHOWERS MOVING SLOWLY EAST THIS MORNING. THESE COULD PRODUCE LOCALIZED RAIN AMOUNTS OF OVER 2 INCHES IN LESS THAN 3 HOURS. * PORTIONS OF WYOMING COUNTY...SOUTHERN RALEIGH COUNTY...AND EASTERN MCDOWELL COUNTY HAVE WETTER SOILS FROM THE RAIN ON FRIDAY AND ARE MORE VULNERABLE. STREAMS THERE WOULD RESPOND FASTER DURING ANY DOWNPOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION. IF YOU LIVE ALONG A FLOOD PRONE SMALL STREAM...MONITOR WATER LEVELS IF SHOWERS BECOME HEAVY. BE PREPARED TO TAKE ACTION SHOULD THE STREAM RISE RAPIDLY...OR A FLASH FLOOD WARNINGS IS POSTED. $$ KTB
1 follow-up statement
643 WGUS61 KRLX 091442 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 1042 AM EDT SAT AUG 9 2014 WVZ005-013-091545- /O.CAN.KRLX.FF.A.0009.000000T0000Z-140809T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE-LINCOLN- INCLUDING THE CITIES OF...KENOVA...CEREDO...WAYNE...HARTS... ALUM CREEK...HAMLIN 1042 AM EDT SAT AUG 9 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR LINCOLN AND WAYNE COUNTIES IN SOUTHERN WEST VIRGINIA HAS BEEN CANCELLED. THE CLUSTER OF MORNING SHOWERS...THAT WAS PRODUCING THE DOWNPOURS...HAS MOVED TO THE EAST AND SOUTHEAST OF LINCOLN AND WAYNE C0UNTIES. MORE SHOWERS COULD DEVELOP LATER THIS AFTERNOON AND THIS EVENING. $$ VAZ004-WVZ024>026-033>035-091800- /O.CON.KRLX.FF.A.0009.000000T0000Z-140809T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- INCLUDING THE CITIES OF...GRUNDY...VANSANT...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...WELCH...GARY...WAR...MULLENS... OCEANA...PINEVILLE...BECKLEY 1042 AM EDT SAT AUG 9 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA... BUCHANAN. IN SOUTHERN WEST VIRGINIA...BOONE...LOGAN... MCDOWELL...MINGO...RALEIGH AND WYOMING. * UNTIL 2 PM EDT THIS AFTERNOON * EFFICIENT SHOWERS WERE MOVING SLOWLY EAST ACROSS SOUTHERN WEST VIRGINA THIS MORNING. THESE COULD PRODUCE LOCALIZED RAIN AMOUNTS OF OVER 2 INCHES IN LESS THAN 3 HOURS. THIS CLUSTER OF SHOWERS SHOULD EXIT THE AREA DURING THE EARLY AFTERNOON. * PORTIONS OF WYOMING COUNTY...SOUTHERN RALEIGH COUNTY...AND EASTERN MCDOWELL COUNTY HAVE WETTER SOILS FROM THE RAIN ON FRIDAY AND ARE MORE VULNERABLE. STREAMS THERE WOULD RESPOND FASTER DURING ANY DOWNPOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION. IF YOU LIVE ALONG A FLOOD PRONE SMALL STREAM...MONITOR WATER LEVELS IF SHOWERS BECOME HEAVY. BE PREPARED TO TAKE ACTION SHOULD THE STREAM RISE RAPIDLY...OR A FLASH FLOOD WARNINGS IS POSTED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Aug 9, 6:46 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 9, 6:46 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 646 AM EDT SAT AUG 9 2014 .SYNOPSIS... A NEARLY STATIONARY FRONTAL BOUNDARY WILL SLOWLY LIFT NORTH NORTHEAST THIS WEEKEND TO KEEP RAIN IN THE FORECAST INTO THE BEGINNING OF WORK WEEK...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA. && .NEAR TERM /THROUGH TONIGHT/... SENT A QUICK UPDATE TO REMOVE THUNDERSTORMS OUT OF THE FORECAST DURING THE MORNING HOURS. RADAR IMAGES SHOW AN AREA OF STRATIFORM RAIN. ALTHOUGH SOME CONVECTIVE SHOWERS ARE POSSIBLE...BELIEVE IT WILL NO THUNDER UNTIL THE AFTERNOON HOURS. ALSO...UPDATED WEATHER TO DOWN PLAY AREAS OF FOG WHERE RAIN IS MOVING INTO THIS MORNING. .PREVIOUS DISCUSSION BELOW... LATEST RADAR IMAGES SHOW AN AREA OF RAIN LIFTING NORTH NORTHEAST ACROSS THE KY AND WV BORDER THIS MORNING. AN H5 SHORTWAVE WILL PASS ACROSS THE SOUTHERN SECTIONS TODAY...PUSHING SHOWERS AND PERHAPS THUNDERSTORMS INTO OUR CWA THROUGH TONIGHT. CLOUD COVER AND COOLING SHOWERS WILL KEEP TEMPERATURES BELOW NORMAL FOR HIGHS TODAY. DEWPOINTS IN THE MID 60S WILL KEEP LOWS INTO THE NEAR NORMAL TEMPERATURES TONIGHT. USED THE BIAS CORRECTED ECMWF GUIDANCE FOR TEMPERATURES THROUGH THE PERIOD. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... CONTINUED ACTIVE IN THE SHORT TERM WITH A DIFFUSE QUASI-STATIONARY FRONTAL BOUNDARY REMAINING NEAR THE AREA ALONG WITH PERSISTENT SFC LOW PRESSURE OFF TO THE WEST...AND A NUMBER OF S/W RIPPLES MOVING THROUGH THE MEAN FLOW. SUNDAY...STILL APPEARS THAT THE HIGHEST CHANCE OF PRECIP AS WELL AS OVERALL PRECIP AMOUNTS WILL REMAIN ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA WITH THE BEST MOISTURE WILL RESIDE ALONG WITH A SERIES OF RIPPLES PASSING NEAR THE SOUTHERN ZONES DURING THE COURSE OF THE DAY. IN REALITY THERE WILL LIKELY BE CONVECTIVE LULLS IN PRECIP COVERAGE BUT LEFT LIKELY POPS IN ACROSS THE FAR SOUTHERN ZONES. LOWERED POPS FOR MUCH OF THE OVERNIGHT HOURS SUNDAY NIGHT WITH THE LOSS OF DAYTIME HEATING...BUT WITH A FAIR AMOUNT OF MOISTURE REMAINING AND LARGE SCALE FORCING FOR ASCENT REMAINING...KEPT INHERITED SLIGHT/LOW CHANCE POPS. ALSO CONTINUED TREND OF RAMPING UP POP CHANCES FOR MONDAY. THE EVOLUTION OF PRECIP MONDAY IS SOMEWHAT TRICKY...BUT IN THE END FIRST EXPECT A GENERAL STRATIFORM SWATH OF PRECIP ACROSS CENTRAL AND NORTHEAST ZONES BY 15Z-18Z TIME FRAME. THIS AGAIN SHOULD BE STRATIFORM WITH NO INSTABILITY OF ANY TYPE PRESENT OVER THE EASTERN THIRD OR SO OF THE FORECAST AREA...AND WILL BE DRIVEN BY DECENT WARM ADVECTION AS NOTED ON 300K-310K SFCS. THIS IN TURN SHOULD LIMIT VERY HIGH RAINFALL AMOUNTS. MEANWHILE FURTHER WEST...THE UPPER TROUGH FINALLY BEGINS TO MAKE ITS MOVE WITH ASSOC SFC LOW AND COLD FRONT PUSHING EAST AND PROGGED TO BE LOCATED OVER SW OHIO BY THE 21Z TIME FRAME. PROBABLY WILL SEE SOME CONVECTIVE REDEVELOPMENT NEAR AND ALONG THE FRONT. WITH STORM MOTIONS TO THE NORTHEAST AND MEAGER INSTABILITY EAST OF A PKB-CRW LINE...KEPT LIKELY POPS CONFINED TO MAINLY SE OHIO MON EVE AS THE SFC LOW AND UPPER TROUGH LIFT OUT TO THE NORTHEAST. OVERALL THREAT FOR WIDESPREAD HIGH AMOUNT OF RAINFALL AND SUBSEQUENT FLASH FLOODING APPEARS MORE DIMINISHED VERSUS LAST NIGHT AT THIS TIME. IN FACT...WPC HAS REMOVED BOTH THE MODERATE AND SLIGHT RISK AREAS OF EXCESSIVE RAINFALL FOR OUR AREA. HOWEVER...WITH ROUNDS OF SHOWERS AND THUNDERSTORMS OVER THE COURSE OF THE NEXT 2-3 DAYS ANTICIPATED...ELECTED TO MAINTAIN A LOCALIZED FLASH FLOOD WORDING IN OUR HWO FOR NOW. && .LONG TERM /TUESDAY THROUGH FRIDAY/... USED WPC THINKING WITH SOME TWEAKS. A COLD FRONT WILL PUSH SOUTHEAST TUESDAY AND WEDNESDAY WITH A GOOD CHANCE OF SHOWERS AND STORMS. HIGH PRESSURE WILL BUILD IN BY LATE WEDNESDAY...WITH DRY WEATHER ANTICIPATED FOR THE REMAINDER OF THE PERIOD. BELOW NORMAL TEMPERATURES SHOULD PREVAIL FOR MUCH OF THE PERIOD. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... RADIATIONAL FOG ACROSS THE NORTHERN SITES...EKN AND CKB WILL LIFT INTO STRATOCU DECK DURING SUNRISE LEADING TO VFR CONDITIONS. MVFR CONDITIONS ARE LIKELY ACROSS THE SOUTHERN COAL FIELDS ALONG AREAS OF RAIN MOVING NORTHEAST. THE TRAJECTORY OF THIS AREAS OF RAIN WILL AFFECT BKW THE MOST...PERHAPS MISSING HTS AND CRW UNTIL 14Z. OTHERWISE...CONDITIONS WILL IMPROVE ACROSS THE NORTHERN SITES TO VFR. WEAK CONVECTION...ASSOCIATED WITH A MID LEVEL SHORTWAVE...WILL CONTINUE TO MOVE ACROSS THE KY AND WV BORDER THROUGH AT LEAST 15Z...INTO THE CENTRAL MOUNTAINS OF WV. AREAS OF FOG CAN BE EXPECTED ONCE AGAIN OVERNIGHT SATURDAY NIGHT OVER AREAS THAT RECEIVE RAIN TODAY...AND ALONG RIVER VALLEYS WHERE SKIES CLEAR. MVFR CONDITIONS ARE POSSIBLE ALONG SHOWERS AND STORMS THROUGH TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: IFR CIGS ACROSS HIGHER TERRAIN MAY LINGER LONGER TODAY THAN CURRENTLY FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 CRW CONSISTENCY L L L H H H H H M H H H HTS CONSISTENCY L L L H H M M H M M M M BKW CONSISTENCY M H H H H H L L M H H H EKN CONSISTENCY L L L H H H H H H M M M PKB CONSISTENCY L L M M H H H H H H H H CKB CONSISTENCY M M M H H H H H H H H H AFTER 12Z SUNDAY... IFR CONDITIONS EXPECTED SUNDAY IN WIDESPREAD SHOWERS AND A FEW STORMS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/50 NEAR TERM...ARJ SHORT TERM...50 LONG TERM...JSH AVIATION...ARJ
Hazardous weather outlook, Aug 9, 5:04 AM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 504 AM EDT SAT AUG 9 2014 KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>037-100915- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL- LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS- 504 AM EDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THROUGH TUESDAY. SOME LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THROUGH TUESDAY. SOME LOCALIZED FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-038>040-046- 047-100915- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 504 AM EDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 7:52 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 752 AM EDT SAT AUG 9 2014 KYZ105-WVZ005-013-024>026-033>035-091315- LAWRENCE KY-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING- RALEIGH- INCLUDING THE CITIES OF...LOUISA...KENOVA...CEREDO...WAYNE... HARTS...ALUM CREEK...HAMLIN...WILLIAMSON...LOGAN...CHAPMANVILLE... MAN...MADISON...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY 752 AM EDT SAT AUG 9 2014 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS...WITH DOWNPOURS...WERE CREEPING EAST ACROSS EASTERN KENTUCKY AND INTO SOUTHERN WEST VIRGINIA. JUST BEFORE 8 AM...THE HEAVIEST RAIN WAS LOCATED OVER SOUTHERN LAWRENCE COUNTY KENTUCKY ON EAST...THROUGH SOUTHERN WAYNE...MINGO...AND LOGAN COUNTIES OF SOUTHERN WEST VIRGINIA. THESE DOWNPOURS WILL BE MOVING EAST INTO SOUTHERN BOONE... WYOMING...RALEIGH...AND MCDOWELL COUNTIES DURING THE 9 TO 11 O'CLOCK TIME FRAME THIS MORNING. MEANWHILE...THE HEAVIEST SHOWERS WITH THIS SPECIFIC CLUSTER...SHOULD BE EXITING LAWRENCE COUNTY KENTUCKY TOWARD 10 AM. RAINS OF .5 TO AN INCH ARE POSSIBLE IN AN HOUR. RUNOFF COULD QUICKLY FILL ROAD DITCHES AND FLOW ACROSS ROADS. STANDING WATER COULD POND IN POOR DRAINAGE AREAS. MOTORISTS WOULD ENCOUNTER POOR ROAD VISIBILITY IN THESE SHOWERS. IF THESE RAINS BECOME MORE PERSISTENT OVER THE SOUTHERN WEST VIRGINIA COAL FIELDS THIS MORNING...A FLASH FLOOD WATCH OR WARNING MAY BE POSTED. KTB
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:59 AM EDT | Flash Flood Warning | RLX | McDowell, Raleigh, Wyoming | 7 hr |
| Aug 9, 7:06 PM EDT | Special Weather Statement | RLX | Wyoming | 3 hr |
| Aug 9, 6:52 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 113 min |
Nearby
Flash Flood Watches in West Virginia, 2014Flash Flood Watches in Virginia, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.